Alert archive / Kentucky / River Flood Advisories in 2011

River Flood Advisory 49, NWS Jackson, KY

April 17, 2011Knox County, Kentucky

NWS Jackson, KY issued this river flood advisory at Apr 17, 2011, 11:19 PM EDT for Knox County, Kentucky. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2011, 11:19 PM EDT (03:19 UTC)
Expired
Apr 18, 2011, 2:58 PM EDT
In force
16 hr
Issued by
NWS Jackson, KY

County Knox County, KY

The radar

The Knoxville radar (KMRX), 90 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cumberland River at Barbourville (BBVK2).

Action stage
21.5 ft
Minor stage
27 ft
Moderate stage
33 ft
Major stage
38 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03403500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

834 
WGUS83 KJKL 180319
FLSJKL
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1119 PM EDT SUN APR 17 2011

...THE NATIONAL WEATHER SERVICE IN JACKSON KENTUCKY HAS ISSUED A
FLOOD ADVISORY FOR THE CUMBERLAND RIVER AT BARBOURVILLE...

.WHILE WATER LEVELS ARE RECEDING...THE CUMBERLAND RIVER AT 
BARBOURVILLE WILL REMAIN HIGH THROUGH MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS. CONTINUE TO MONITOR NOAA 
WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLET FOR ADDITIONAL 
INFORMATION. IF YOU ARE IN AREAS AFFECTED BY THIS FORECAST TAKE 
NECESSARY PRECAUTIONS. 

THE NEXT UPDATE WILL BE ISSUED BY 11 AM MONDAY.

&&

KYC121-181519-
/O.NEW.KJKL.FL.Y.0049.110418T0319Z-110419T0000Z/
/BBVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1119 PM EDT SUN APR 17 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KENTUCKY HAS ISSUED A
* FLOOD ADVISORY FOR THE CUMBERLAND RIVER AT BARBOURVILLE
* UNTIL MONDAY EVENING.
* AT 10 PM SUNDAY THE STAGE WAS 27.0 FEET.
* FLOOD STAGE IS 27.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE TO FALL REACHING A STAGE OF
21.0 FEET BY LATE MONDAY MORNING.
* AT 27.0 FEET...LOW LYING ROADS FLOOD. MANCHESTER STREET FLOODS.

$$
2 follow-up statements
150 
WGUS83 KJKL 181410
FLSJKL
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1010 AM EDT MON APR 18 2011

...THE FLOOD ADVISORY CONTINUES FOR THE FOLLOWING RIVERS IN 
KENTUCKY...

  THE CUMBERLAND RIVER AT BARBOURVILLE 

.RUNOFF FROM PREVIOUS HEAVY RAINFALL HAS LED TO SIGNIFICANT RISES
ALONG PORTIONS OF THE CUMBERLAND RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUE TO MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA 
OUTLET FOR ADDITIONAL INFORMATION. IF YOU ARE IN AREAS AFFECTED BY 
THIS FORECAST TAKE NECESSARY PRECAUTIONS. 

THE NEXT UPDATE WILL BE ISSUED BY 6 PM MONDAY.

&&

KYC121-190000-
/O.CON.KJKL.FL.Y.0049.000000T0000Z-110419T0000Z/
/BBVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1010 AM EDT MON APR 18 2011

THE FLOOD ADVISORY CONTINUES FOR
  THE CUMBERLAND RIVER AT BARBOURVILLE
* UNTIL THIS EVENING.
* AT 10 AM MONDAY THE STAGE WAS 23.1 FEET.
* BANKFULL STAGE IS 27.0 FEET.
* FLOOD STAGE IS 27.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE TO FALL...BUT WILL
  RUN HIGH THROUGH THIS AFTERNOON.

$$
759 
WGUS83 KJKL 181858
FLSJKL
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
258 PM EDT MON APR 18 2011

...THE FLOOD ADVISORY IS CANCELLED FOR THE FOLLOWING RIVERS IN 
KENTUCKY...
 
  THE CUMBERLAND RIVER AT BARBOURVILLE

.THE RIVER WILL CONTINUE TO FALL STEADILY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUE TO MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA 
OUTLET FOR ADDITIONAL INFORMATION. IF YOU ARE IN AREAS AFFECTED BY 
THIS FORECAST TAKE NECESSARY PRECAUTIONS. 

THIS WILL BE THE LAST STATEMENT CONCERNING THE CUMBERLAND RIVER AT BARBOURVILLE.

&&

KYC121-181928-
/O.CAN.KJKL.FL.Y.0049.000000T0000Z-110419T0000Z/
/BBVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
258 PM EDT MON APR 18 2011

THE FLOOD ADVISORY IS CANCELLED FOR
  THE CUMBERLAND RIVER AT BARBOURVILLE.
* AT 02 PM MONDAY THE STAGE WAS 21.4 FEET.
* BANKFULL STAGE IS 27.0 FEET.
* FLOOD STAGE IS 27.0 FEET.
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 28.9 FEET.  THE 
  RIVER WILL CONTINUE TO FALL TO AROUND 11 FEET BY TOMORROW MORNING.

$$

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Apr 17, 7:20 PM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Apr 17, 7:20 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
720 PM EDT SUN APR 17 2011

.SHORT TERM.../TONIGHT THROUGH TUESDAY NIGHT/

HIGH PRESSURE AT THE SFC AND ALOFT REMAINS IN CONTROL THIS AFTERNOON
WITH SOME GUSTY SW AND WSW WINDS OCCURRING. JUST TO THE NORTH OF THE
REGION A RELATIVELY WEAK SFC COLD FRONT IS SAGGING SLOWLY SOUTH
ACROSS IN AND OH. A SHORTWAVE MOVING THROUGH THE NORTHERN ROCKIES AND
INTO THE NORTHERN PLAINS IS ONE FEATURE OF INTEREST UPSTREAM...WITH A
SFC LOW BEGINNING TO TAKE SHAPE OVER THE PLAINS STATES TO THE LEE OF
THE ROCKIES THE OTHER.

OVER THE NEXT COUPLE OF DAYS...THE NORTHERN ROCKIES TO NORTHERN
PLAINS SHORTWAVE IS PROGGED TO MOVE EAST RATHER QUICKLY THROUGH THE
PLAINS TONIGHT AND APPROACH THE LOWER OH VALLEY LATE TONIGHT OR EARLY
ON MONDAY. CONVECTION SHOULD DEVELOP IN THE VICINITY OF THE BOUNDARY
TO OUR NORTH AND A SFC WAVE MAY ALSO DEVELOP ALONG THIS BOUNDARY IN
RESPONSE TO THE SHORTWAVE APPROACHING. THIS SCENARIO SHOULD KEEP THE
BOUNDARY NORTH OF THE AREA THROUGH TONIGHT AND INTO THE DAY ON
MON...THOUGH IT MAY BEGIN TO GET A BIT CLOSER TO THE OH RIVER ON
MONDAY AFTERNOON OR EVENING ONCE THE WAVE PASSES BY. WITH A RATHER
MODEST LOW LEVEL JET PROGGED ON MON NIGHT AND THE BOUNDARY IN THE
VICINITY POSSIBLY SAGGING A LITTLE CLOSER TO THE REGION AND MODELS
HINTING AT A WEAK SHORTWAVE MOVING THROUGH THE OH VALLEY...NOCTURNAL
CONVECTION WILL PROBABLY BE MORE WIDESPREAD ALONG AND NORTH OF THE
BOUNDARY...BUT SOME DOWN INTO THE WARM SECTOR IS POSSIBLE AS PROGGED
IN RECENT MODEL RUNS. THIS WILL PROBABLY BE ISOLATED TO SCATTERED IN
NATURE OVER MOST OF THE AREA...BUT GUIDANCE AND THE SREF SUGGEST IT
BEING MORE WIDESPREAD ACROSS THE NORTH.

BY LATE MON NIGHT AND TUE...MODELS PROG A TROUGH TO BEGIN TO SHARPEN
UP AS IT MOVES FROM THE ROCKIES AND INTO THE PLAINS MON NIGHT INTO
TUESDAY AND THIS SHOULD LEAD TO FURTHER DEVELOPMENT OF A LEE OF THE
ROCKIES LOW...WITH THE LOW TRACKING INTO THE MID MS RIVER VALLEY BY
THE END OF THE PERIOD. IN RESPONSE TO THE LOW TRACK...THE BOUNDARY
SHOULD LIFT NORTH AS A WARM FRONT BY TUE AFTERNOON OR TUE NIGHT.
MODELS VARY CONSIDERABLY WITH THE STRENGTH AND TIMING OF THIS SFC
SYSTEM AND THE ASSOCIATED TROUGH. THE RECENT GFS RUNS ARE ON THE
STRONGER END OF THE SPECTRUM WITH THE ECMWF QUICKER AND WEAKER. THE
12Z NAM WAS SOMEWHERE IN BETWEEN. OVERALL...PERSISTENCE SEEMED THE
BEST WAY TO HANDLE THIS SYSTEM AT THIS POINT.

AT THIS POINT IN TIME...THE SFC PATTERN APPEARS FAVORABLE FOR A
RIDGE/VALLEY SPLIT TONIGHT WITH EASTERN VALLEYS DIPPING INTO THE
UPPER 30S. THESE READINGS SHOULD BE TOO WARM FOR ANY FROST. TEMPS
WERE ON THE WARMER END OF THE SPECTRUM THIS AFTERNOON...ESPECIALLY AT
JKL...SO FOR MAX T ON MON AND EVEN TUE...LEANED TOWARD THE WARMER END
OF GUIDANCE...OR GENERALLY CLOSER TO THE MAV MOS.

THE MAIN FORECAST CHALLENGE OF THIS PERIOD WILL BE THE GUSTY WINDS ON
MON AND THE LOW RELATIVE HUMIDITY. WITH THE LOW LEVEL JET SLACKENING
IN THE MORNING AND WINDS ALOFT WEAKENING...WINDS WILL PROBABLY BE
STRONGEST AROUND LATE MORNING TO MIDDAY OR PRIOR TO RH BOTTOMING
OUT. EVEN STILL...SEVERAL LOCATIONS SHOULD BOTTOM OUT BETWEEN 20 AND
25 PERCENT...WITH WINDS GENERALLY MARGINAL. THIS SCENARIO WILL
CONTINUE TO BE MONITORED BY LATER SHIFTS.

.LONG TERM.../WEDNESDAY THROUGH SUNDAY/

THE MODELS CONTINUE TO AGREE ON THE LONG WAVE PATTERN...GENERALLY
ZONAL FLOW WITH TRAVERSING SHORT WAVE TROUGHS TO CONTEND WITH FROM
TIME TO TIME. BY THE END OF THE WEEK...THE ECMWF BEGINS TO AMPLIFY
THE PATTERN...WITH MORE SIGNIFICANT TROUGHING TAKING PLACE IN THE
WESTERN CONUS. FOR THE DETAILS...THE MODELS ALSO ARE CONTINUING TO
DIFFER QUITE A BIT...WITH THE ECMWF LESS IMPRESSIVE WITH INDIVIDUAL
SHORT WAVE TROUGHS AND REFLECTIVE SURFACE FEATURES...WHILE THE GFS
IS MORE INTENSE. AS SUCH...WILL SIDE WITH A BLEND AND THEREFORE
CONTINUITY FROM THE INHERITED FORECAST WITH A FEW MODIFICATIONS.

A COLD FRONT WILL BE MOVING THROUGH ON WEDNESDAY...BRINGING SOME
LIKELY POPS. THE MAIN QUESTION IS HOW FAR THIS BOUNDARY SLIPS SOUTH
INTO THE TENNESSEE VALLEY...ALLOWING FOR THE POTENTIAL OF AT LEAST A
TEMPORARY REPRIEVE FROM THE SHOWER AND STORM ACTIVITY FOR THURSDAY
AND THURSDAY NIGHT. HAVE KEPT A SLIGHT CHANCE OF A SHOWER GOING FOR
MOST THROUGH THURSDAY NIGHT TO ACCOUNT FOR THE UNCERTAINTY.

BY FRIDAY...THE BOUNDARY WILL BEGIN TO COME BACK AS A WARM FRONT
WITH RENEWED CHANCES OF SHOWERS AND THUNDERSTORMS. THIS WILL
CONTINUE THROUGH SATURDAY AS THE BOUNDARY WAFFLES NEAR OR JUST NORTH
OF THE AREA AND SURFACE LOWS TRAVERSE THE BOUNDARY IN THE LOWER OHIO
VALLEY. THE GFS HAD BEEN MORE DECISIVE WITH BRINGING A COLD FRONT THROUGH
ON SATURDAY...BUT HAS NOW BACKED OFF THIS IDEA...KEEPING THE
BOUNDARY CLOSE ALL THE WAY INTO SUNDAY. THIS SOLUTION IS CLOSER TO
WHAT THE ECMWF HAS BEEN ADVERTISING OVER THE PAST FEW DAYS...SO WILL
LINGER THE POPS INTO SUNDAY.

FOR TEMPERATURES...GENERALLY STAYED ON THE DIURNALLY LIMITED SIDE OF
GUIDANCE WITH THE PLENTIFUL CLOUD COVER AND POPS AROUND...BUT STILL
AVERAGING ABOVE NORMAL THROUGH THE PERIOD.

&&

.AVIATION.../00Z TO 24Z/...UPDATED

THE PERIOD WILL BEGIN WITH CLEAR SKIES AND WINDS AVERAGING IN THE 10
KT RANGE. SOME MID AND HIGH LEVEL CLOUDS MAY MOVE THROUGH THE SKIES
THROUGH THE PERIOD...BUT CONDITIONS WILL REMAIN VFR THROUGHOUT THE
PERIOD. WITH WINDS SLACKENING AT THE SFC...BUT A LOW LEVEL JET
INCREASING ALOFT OVERNIGHT...A PERIOD OF LLWS IS ANTICIPATED FROM
AROUND 1Z THROUGH ABOUT 14Z...BEFORE DAYTIME HEATING AND MIXING MIX
DOWN SOME OF THIS MOMENTUM AND THE LOW LEVEL JET DECREASES. THIS
SHOULD LEAD TO SOME GUSTY WINDS AT THE END OF THE PERIOD WITH GUSTS
OF 25 TO 30KT POSSIBLE. CLOUDS SHOUD BEGIN TO INCREASE TOWARDS THE
END OF THIS TAF IN PREPARATION FOR THE NEXT ROUND OF RAIN MONDAY
NIGHT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JP
LONG TERM....GEOGERIAN
AVIATION...DUSTY
Hazardous weather outlook, Apr 17, 3:41 AM EDT, 19 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
341 AM EDT SUN APR 17 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
341 AM EDT SUN APR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT THROUGH WEDNESDAY
NIGHT...AND THEN AGAIN FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ABE

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 3:48 AM EDTRed Flag WarningJKLBell, Breathitt, Clay, Elliott, Estill, Floyd and 24 more15 hr
Apr 18, 8:47 AM EDTRiver Flood AdvisoryJKLEstill28 hr
Apr 18, 6:30 PM EDTRiver Flood AdvisoryJKLWhitley28 hr

Nearby

River Flood Advisories in Kentucky, 2011Every river flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.